New Mexico, 2006

Hail in New Mexico, April 27, 2006

April 27, 2006 · NWS MAF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 1:15 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 1:15 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT THU APR 27 2006

.SHORT TERM...
A DEEP UPPER LOW OVER SOUTHWESTERN ARIZONA PER MORNING WATER VAPOR
IMAGERY WILL CONTINUE TO SLOWLY TRACK EASTWARD TO VICINITY EL PASO BY
MIDDAY FRIDAY. AHEAD OF THIS SYSTEM...POTENTIAL FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL EXIST LATER
TODAY/TONIGHT. DECENT LOW LEVEL MOISTURE RETURN /50F SURFACE DEW
POINTS/ BANKED AGAINST THE TX/NM MOUNTAINS...MODEST INSTABILITY
/CAPE AOA 1000 J/KG/...STEEP MID-LEVEL LAPSE RATES AND DECENT
VERTICAL SPEED AND DIRECTIONAL SHEAR /70 KT/ ARE INDICATED.

FAVORABLE AREA FOR INITIAL CONVECTION APPEARS ALONG THE EASTERN
SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS LATER THIS AFTERNOON
/AROUND 21Z-22Z/. STORMS ARE THEN EXPECTED TO PROPAGATE/SPREAD
EASTWARD ACROSS THE TRANS PECOS AND PERMIAN BASIN THIS EVENING AND
...WITH CELLS SUSTAINED AFTER SUNSET BY A RE-INTENSIFYING /50KT/
MOIST LOW LEVEL JET OVERNIGHT.

.LONG TERM...
UNCERTAINTY CONTINUES IN THE FORECAST WITH REGARDS TO THE FORECAST
TRACK OF THE UPPER LOW CURRENTLY CENTERED OVER THE NORTHERN BAJA
PENINSULA. THIS UPPER LOW IS JUST NOW GETTING INTO THE RAOB
NETWORK AND GIVEN THE MODEL DIFFERENCES... THE MAJORITY OF THE
CURRENT FORECAST WILL REMAIN INTACT.

THE LATEST RUN OF THE MET MOS GUIDANCE HAS REDUCED RAIN CHANCES
ACROSS THE AREA... WITH THE MAV REMAINING STEADY. THE CURRENT
FORECAST GENERALLY CALLS FOR POPS HIGHER THAN BOTH THE MAV AND MET
GUIDANCE...AND WITH A POTENT UPPER LOW HEADING OUR WAY AND PLENTY
OF AVAILABLE MOISTURE...WE WILL CONTINUE THIS TREND. CONVECTION
WILL LIKELY BE ONGOING ACROSS THE REGION FRIDAY MORNING. IT WILL
BE HARD TO DISCERN THE EXACT LOCATION FOR SEVERE STORMS ON
FRIDAY... BUT IT APPEARS THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS WILL BE MOST FAVORED DURING THE AFTERNOON GIVEN THE
COMBINATION OF A DRYLINE...UPPER LEVEL JET AND A STRONG UPPER LOW
WEST OF THE REGION. WE WILL CONTINUE TO MENTION SEVERE
THUNDERSTORMS GIVEN THE CURRENT DAY 1 AND 2 OUTLOOKS FROM SPC.
STORMS ARE EXPECTED TO BE ON THE DECREASE FRIDAY NIGHT AS A COLD
FRONT MOVES INTO THE REGION. WE DID ADD SOME LOW CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO THE FORECAST FOR SOUTHEASTERN NM AS
THERE MAY BE ENOUGH LIFT ALONG THE FRONT FOR CONVECTION. LOW-LEVEL
DEW POINTS DO NOT LOOK OVERLY IMPRESSIVE...BUT THERE WILL BE SOME
MID-LEVEL MOISTURE AVAILABLE WITH THE UPPER LOW IN THE VICINITY.
NORTHWEST FLOW ALOFT SETS UP ACROSS THE REGION FOR MUCH OF THE
REMAINDER OF THE FORECAST. THE GFS ADVERTISES A FAIRLY STRONG COLD
FRONT MOVING INTO THE REGION NEXT THURSDAY. FOR NOW... WE HAVE
ADDED LOW POPS TO THE CURRENT FORECAST AS THIS FRONT MOVES
THROUGH.

&&

.FIRE WEATHER...
AS THE UPPER LOW APPROACHES WEST TEXAS...SURFACE DRYLINE WILL SURGE
EASTWARD ACROSS THE PERMIAN BASIN DURING THE DAY ON FRIDAY.
WEST OF THE DRYLINE...NEAR/WEST OF THE PECOS RIVER....STRONG WINDS
MIXING DOWNWARD TO THE SURFACE AND LOW SURFACE DEW POINTS WILL
SUPPORT CRITICAL FIRE WEATHER CONDITIONS WITH AFTERNOON RELATIVE
HUMIDITY READINGS IN THE TEENS.  THE CURRENT FIRE WEATHER WATCH
FOR THE WESTERN AREAS REMAINS IN EFFECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  77  51  75 /  20  60  50  10
CARLSBAD NM                57  76  48  77 /  20  20  10  10
DRYDEN TX                  64  82  56  80 /  50  50  50  10
FORT STOCKTON TX           62  81  51  75 /  40  20  10  10
GUADALUPE PASS TX          53  68  43  69 /  10  20  10  10
HOBBS NM                   58  75  49  76 /  10  20  10  10
MARFA TX                   51  72  44  72 /  30  10  10  10
MIDLAND INTL AIRPORT TX    63  77  50  76 /  20  40  20  10
ODESSA TX                  61  79  49  76 /  20  40  10  10
WINK TX                    65  80  50  80 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 1 PM CDT FRIDAY TO 7 PM CDT FRIDAY FOR
     THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
     AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

01/06
Hazardous weather outlook, Apr 27, 12:24 PM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT THU APR 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
224 PM CDT THU APR 27 2006 /124 PM MDT THU APR 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF
THE DAVIS AND GUADALUPE MOUNTAINS AND ADJACENT PLAINS LATE THIS
AFTERNOON. A STRONG LOW LEVEL JET WILL DEVELOP THIS EVENING AND
ALLOW THUNDERSTORMS TO SPREAD EASTWARD INTO THE TRANS PECOS AND
PERMIAN BASIN OVERNIGHT. SOME THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS... SOME SEVERE...ARE EXPECTED FRIDAY
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ACTIVITY IS
EXPECTED EAST OF A TATUM NEW MEXICO TO SANDERSON TEXAS LINE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS
OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. FARTHER
SOUTH...ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS REGIONS
OF WEST TEXAS...SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE ON FRIDAY.

THE COMBINATION OF DRY AIR...WINDY CONDITIONS...AND HIGH FIRE
DANGER WILL RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH
AND SPREAD FRIDAY AFTERNOON ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 27, 5:52 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT THU APR 27 2006

NMZ028-280145-
EDDY COUNTY PLAINS-
652 PM MDT THU APR 27 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF CARLSBAD AT
652 PM MDT...MOVING NORTHEAST AT 40 MPH.  THIS STORM WILL AFFECT
CARLSBAD CAVERNS NATIONAL PARK...CARLSBAD...AND AREAS AROUND DARK
CANYON.  THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND
GUSTS TO 50 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.  IF YOU ARE IN THE PATH OF THIS STORM...SEEK SAFE SHELTER
INSIDE OF A STURDY STRUCTURE.  STAY TUNED TO LOCAL MEDIA SOURCES FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN MIDLAND.

The radar

The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
April 27, 6:30 PM MST to 6:44 PM MST
Where
Eddy County, Carlsbad
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.233

Pea to half-dollar size hail fell in a swath from west of the Carlsbad airport to the east side of Carlsbad.

Hail, Eddy

When
April 27, 9:51 PM MST to 10:09 PM MST
Where
Eddy County, 1 mi N of Whites City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.183, -104.367

Nickel to quarter size hail fell in a swath from Whites City to Carlsbad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5501192, 5501191.